Call Us Today! 402-513-9593

Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you start taking it. Will it cause you to get a dry mouth or cause you to get nauseous? A more severe side effect that can potentially occur is hearing loss. Medical professionals call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs cause this problem, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should watch out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? There are three different places certain drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.

Some drugs only cause tinnitus and others lead to loss of hearing. Tinnitus is a phantom sound people hear that commonly presents as:

  • Popping
  • Ringing
  • A windy sound
  • Thumping

Most of the time, the tinnitus ends when you stop taking the medication. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that may surprise you. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. The hearing issues induced by these drugs are generally correctable when you stop taking them.

Antibiotics are a close second for well known ototoxic drugs. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

As with the pain relievers, the issue goes away once you quit using the antibiotic. The common list of other drugs include:

  • Quinidine
  • Chloroquine
  • Quinine

Compounds That Cause Tinnitus

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Caffeine
  • Tonic water
  • Nicotine
  • Marijuana

When you get up every morning and have your morning coffee you subject your body to a substance that can cause tinnitus. The good news is it will pass once the drug leaves your system. Ironically, some drugs doctors give to treat tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

The doctor will prescribe a lot less than the amount that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus vary based on the health of your ears and which medication you get. Slightly annoying to totally incapacitating is the things you can usually be expecting.

Look for:

  • Poor balance
  • Blurring vision
  • Tinnitus
  • Vomiting
  • Hearing loss on one or both sides
  • Difficulty walking

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

If you have ototoxicity does that mean you shouldn’t take your medication? You always should take the medication your doctor prescribes. Don’t forget that these symptoms are not permanent. You should be secure asking your doctor if a medication is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today